Wisconsin, 2021

Damaging Winds in Wisconsin, August 10, 2021

August 10, 2021 · NWS ARX · 5 events in 1 county or zone

An area of thunderstorms moved across parts of southwest Wisconsin during the afternoon of August 10th. These storms produced a wind gust of 70 mph at the Platteville (Grant County) airport and a 72 mph gust was measured by the fire department in Livingston (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An area of thunderstorms moved across parts of southwest Wisconsin during the afternoon of August 10th. These storms produced a wind gust of 70 mph at the Platteville (Grant County) airport and a 72 mph gust was measured by the fire department in Livingston (Grant County). A funnel cloud was also sighted in Muscoda (Grant County) as the storms rolled through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 12:49 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 12:49 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
149 PM CDT Tue Aug 10 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 147 PM CDT Tue Aug 10 2021

Multiple rounds of storms are possible from this afternoon
through Wednesday afternoon, with the threat for severe weather
and heavy rain continuing for portions of northeast Iowa and
southwest Wisconsin this afternoon.

The 18Z surface analysis shows the leading edge of a cold front
stretching from near Omaha, NE to Rochester, MN to Bayfield, WI.
The theta-e gradient and wind shift are slightly out of sync, with
the lower dewpoints lagging 50-75 miles behind the wind shift.
Further complicating the forecast is the presence of a stout EML
and attendant BL cap that will serve to inhibit surface-based
convective initiation along the advancing boundary. A remnant MCV
from last night's convection is working northeastward along the
boundary and has been the focus for elevated shower/storm
development along its forward flank. Across the warm sector, RAP
instability profiles are pushing 3000-4000 J/kg of MLCAPE, though
inhibition remains steadfast across all but the far southeastern
forecast area. Effective shear profiles are also a respectable
20-30 kts, but complex hodographs would result in a quick upscale
growth to line clusters.

The million dollar question revolves around both IF and WHERE
storms will form this afternoon. The ample convective cloud debris
that has lingered over much of the central and western forecast
areas has put a damper on solar insolation and destabilization
immediately ahead of the true front, with rather oppressive T/Td
values around 90/80 further southeast in the clearer warm sector.
As the front approaches this airmass in the next few hours, the
threat will increase for surface-based convection. While upper
level support is modest at best with the main northern stream
trough lifting into Canada, a second subtle southern stream wave
centered over Sioux Falls, coupled with any accent provided by the
MCV, may be enough to break the cap in true warm sector across
the far southeast forecast area. Given such high NCAPE values
through the hail production zone, the threat for large hail will
certainly exist with any discrete cells that develop. However,
with upscale growth expected to take place in short order, the
threat looks to transition to damaging winds within a few hours of
initiation.

Where storms develop is also of some uncertainty. While the 12Z
HREF inputs were quite locked on initiation taking place in far
southwest Wisconsin and northeast Iowa, run-to-run consistency
from the HRRR has been far less impressive. Best guess is that
slightly elevated convection develops along the eastern flank of
the MCV and eventually roots itself to the surface between now and
22Z.

The severe weather threat should shift east/south and quickly
exit the forecast area by 00-03Z, but with the front laying out in
a zonal fashion this evening and lifting back north overnight,
increasing H800 theta-e advection over the front--coupled with a
still impressive EML, could result in a renewed threat for storms
that could produce heavy rain, and hail. This threat may continue
for much of the night, though the mostly parallel orientation of
the low level jet to the boundary may keep the threat for heavy
rain on the lower side.

Onto Wednesday, the second in a pair of upper waves wraps around
the main longwave trough in central Canada, which should drive the
frontal boundary southeastward around midday. Additional storms
may form along and ahead of the front, but the timing and coverage
will depend on how the next 24 hours unfolds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 147 PM CDT Tue Aug 10 2021

From Wednesday night through Saturday, a longwave trough will be
located just north of the area in southern Canada. Rain chances
will hinge on whether any troughs are deep enough to allow showers
and storms to get into our area. At this time, it looks like this
only occur on Thursday and Thursday night and these rain chances
will be mainly confined to areas along and south of Interstate 90.
High temperatures on Thursday will be in the 80s and then it will
cool to 70s for Friday...and be around 80 for Saturday. Dew
points will gradually lower from the 60s on Thursday into the 50s
for Friday and Saturday.

The models than deviate from Saturday night through Tuesday as
the ECMWF tries to maintain some troughiness over the area.
Meanwhile, the GFS has a strong ridge developing over the area.
Highs will be mainly around 80. Dew points will climb from the 50s
on Sunday into the lower to mid-60s for the remainder of the time
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1239 PM CDT Tue Aug 10 2021

MVFR ceilings early this afternoon gradually lift to near VFR
levels and clear out across southeast Minnesota and northeast
Iowa. Showers and thunderstorms are expected to impact portions of
far northeast Iowa and southwest Wisconsin between 21Z and 02Z,
with the threat for storms spreading back northward overnight--
which may impact the terminals. A few storms may linger through
the morning on Wednesday, but confidence was not high enough to
mention in the TAFs. Winds will be 5 to 15 kts from the southwest
to west for the duration of the TAFs.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ054-055-061.

MN...None.
IA...Heat Advisory until 7 PM CDT this evening for IAZ010-011-018-019-
     029-030.

&&

SHORT TERM...Skow
LONG TERM...Boyne
AVIATION...Skow
Hazardous weather outlook, Aug 10, 11:51 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1251 PM CDT Tue Aug 10 2021

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
111100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
1251 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and west-central into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few strong storms are possible this afternoon. These storms
could pose a risk for hail, damaging wind, heavy downpours of
rain, and lightning. The main time would be 3 to 6 pm.

Also this afternoon and early evening, heat indices will range
from 95 to 105 degrees in northeast Iowa. A Heat Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms are possible again Wednesday across
northeast Iowa through central Wisconsin. These storms would pose
a risk for more heavy rain, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ042>044-053>055-061-111100-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
1251 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for parts of northeast Iowa and
central and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a risk for severe thunderstorms this afternoon and
evening. These storms pose a risk for hail, damaging wind, heavy
downpours of rain, and lightning. An isolated tornado is also
possible. The main time would be 4 to 9 pm.

Also this afternoon and early evening, heat indices will range
from 95 to 105 degrees. A Heat Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms are possible again Wednesday across
northeast Iowa through central Wisconsin. These storms would pose
a risk for more heavy rain, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter groups may be needed this afternoon into the early
evening, especially in southwest Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Aug 10, 2:08 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     3 W OELWEIN             42.68N 91.97W
08/10/2021  M39 MPH          FAYETTE            IA   AWOS

            AWOS STATION KOLZ OELWEIN MUNICIPAL AIRPORT.

&&
Local storm report, Aug 10, 3:05 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     1 S WEST UNION          42.94N 91.81W
08/10/2021                   FAYETTE            IA   TRAINED SPOTTER

            NUMEROUS 2 TO 8 INCH DIAMETER BRANCHES BLOWN
            DOWN.

&&

JSB
Local storm report, Aug 10, 3:08 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     WEST UNION              42.96N 91.81W
08/10/2021                   FAYETTE            IA   PUBLIC

            POWER LINES BLOWN DOWN.

&&

JSB

The radar

The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 10, 3:09 PM CST
Where
Grant County, 0.86 mi NE of Potosi
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.690, -90.710

Some buildings were damaged in Potosi by an estimated 50 mph wind gust.

Thunderstorm Wind, Grant

When
August 10, 3:31 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.740, -90.480

A 60 mph wind gust was measured by the fire department in Platteville. Power lines were blown down by the high winds.

Thunderstorm Wind, Grant

When
August 10, 3:32 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -90.480

The automated weather observing equipment at the Platteville airport measured a wind gust of 70 mph.

Thunderstorm Wind, Grant

When
August 10, 3:32 PM CST
Where
Grant County, 0.69 mi S of Livingston
Measured
63 kt (72 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.890, -90.430

A 72 mph wind gust was measured by the fire department just south of Livingston.

Funnel Cloud, Grant

When
August 10, 3:35 PM CST
Where
Grant County, 1.22 mi NE of Muscoda
Reported by
Public
Coordinates
43.190, -90.430

A funnel cloud was sighted in Muscoda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979195, 979197, 979198, 979200, 979201.